North Dakota, 2001Damaging Wind in North Dakota, July 18, 2001
July 18, 2001 · NWS BIS · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM CST, 11 hours 37 minutes earlier.
Area forecast discussion, Jul 17, 2:10 PM CST, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT TUE JUL 17 2001
HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K
INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR
FLOODING. WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT
THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE
LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT.
THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY
THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE
NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE
CONTINUES. WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST
THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND
AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD
WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST
AREAS.
.BIS...NONE.
TSW
In the hours before
Special weather statement, Jul 17, 9:26 PM CST, 4 hours 21 minutes before
NDZ009-017-180410-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1026 PM CDT (926 PM MDT) TUE JUL 17 2001
AT 1025 PM CDT...LOCAL WARNING RADAR IN WILLISTON INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES WEST OF FT BUFORD...MOVING EAST
AT 15 MPH. THIS THUNDERSTORM HAS A HISTORY OF HEAVY RAIN AND
PEA SIZED HAIL. THE STORM WILL MOVE ALONG THE MISSOURI RIVER...AND
NEAR FT BUFORD THROUGH 1130 PM CDT. ANYONE ALONG THE MISSOURI
RIVER IN THIS AREA SHOULD GO INSIDE UNTIL THE STORM PASSES.
MR
Special weather statement, Jul 17, 10:00 PM CST, 3 hours 47 minutes before
NDZ034>037-042-045>048-050-051-180415-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1100 PM CDT TUE JUL 17 2001
...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL NORTH
DAKOTA HAS BEEN CANCELLED...
THE THUNDERSTORMS WHICH PRODUCED TORNADOES OVER PORTIONS OF CENTRAL
AND SOUTH CENTRAL NORTH DAKOTA HAVE MOVED EAST OF THE REGION. THE
TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT CDT...11 AM MDT...HAS
BEEN CANC\ELLED.
ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTH CENTRAL NORTH
DAKOTA BUT ARE NOT LIKELY TO PRODUCE TORNADOES.
HW
Special weather statement, Jul 17, 11:18 PM CST, 2 hours 29 minutes before
NDZ001-009-017-180615-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1218 AM CDT (1118 PM MDT) WED JUL 18 2001
AT 1215 AM CDT (1115 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS LOCTED FROM SOUTHERN SHERIDAN COUNTY
NEAR THE TOWNS OF ANTELOPE AND PLENTYWOOD EXTENDING SOUTHWARD
THROUGH DAWSON COUNTY NEAR GLENDIVE. THE NORTHERN PORTION OF THE
LINE HAS BEEN STATIONARY OVER THE LAST HALF HOUR. THE SOUTHERN
PORTION OF THE LINE IS MOVING TO THE EAST AT 20 TO 25 MPH. BASED ON
THIS MOVEMENT THESE THUNDERSTORMS WILL BEGIN ENTERING WESTERN
MCKENZIE COUNTY AT AROUND 1235 AM CDT. THIS LINE OF THUNDERSTORMS
HAS PRODUCED SEVERE WEATHER THEROUGHOUT NORTHEASTERN MONTANA FOR THE
PAST TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.
RV
Special weather statement, Jul 18, 12:16 AM CST, 1 hour 31 minutes before
NDZ001-009-017-180710-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
115 AM CDT (1215 AM MDT) WED JUL 18 2001
AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN
WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF
THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE
OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL
MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN
WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT.
THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT
LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY
TUNED TO NOAA WEATHER RADIO FOR UPDATES.
RV
Thunderstorm Wind, Mountrail
- When
- July 18, 1:47 AM CST
- Where
- Mountrail County, Stanley
- Measured
- 78 kt (90 mph)
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 48.317, -102.383
Winds measured at the radar site in Stanley ND operated by an employee of the Atmospheric Resource board.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, July 18 to 19, 2001$484,000 · F3 · 37 events
- Tornadoes and Flash Flooding in Minnesota, July 18, 2001$268,000 · F1 · 49 events
- Tornadoes and Flash Flooding in South Dakota, July 18 to 19, 2001F2 · 24 events
- Hail and Damaging Winds in Kansas, July 18, 2001$2.2 million · 1.75 in hail · 3 events
- Lightning Strike in Wisconsin, July 18, 2001$750,000 · 1 event
- Tornado and Damaging Wind in Nebraska, July 18, 2001$165,000 · F1 · 2 events
- Damaging Wind in Nebraska, July 18, 2001$500,000 · 70 kt wind · 1 event
- Flash Flood in Ohio, July 18, 2001$400,000 · 1 event
- Damaging Wind in Arizona, July 18, 2001$58,000 · 52 kt wind · 1 event
- Tornado in North Dakota, July 18, 2001F1 · 1 event
- Flash Flood and Hail in Montana, July 18, 20014.5 in hail · 21 events
- Lightning Strike in New Jersey, July 18, 2001$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256958.